Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 241, NWS Des Moines, IA

September 27, 2019Appanoose County, Monroe County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 27, 2019, 7:11 PM CDT for Appanoose County, Monroe County, Wayne County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2019, 7:11 PM CDT (00:11 UTC)
Expired
Sep 27, 2019, 8:00 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Appanoose County, IA, Monroe County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:29 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 3:29 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Fri Sep 27 2019

.DISCUSSION.../Tonight through Friday/
Issued at 328 PM CDT Fri Sep 27 2019

Surface boundary has arrived in central Iowa and is currently
situated near Vinton to Knoxville to Lamoni at 3 pm. The boundary
will continue to settle south and will be nearly out of the
forecast area by 00z this evening. The surface boundary is
relatively shallow and only around 2 kft deep with the 850 mb
boundary lagging more into central Iowa through early to mid
evening. Strong instability has developed ahead of the surface
boundary with MLCAPE in excess of 2500 J/kg over southeast Iowa.
This instability will remain in the forecast area ahead of the
boundary through 23z. A few strong storms may develop prior to the
surface based instability exiting the area and will have the
threat for large hail and possibly a tornado or two given the good
low level turning and shear. Elevated storms on the cool side of
the surface boundary are expected ahead of the 850 front with
overrunning of moisture and instability occurring. A few storms
with large hail are possible in this region as well. Rainfall
amount of one to two inches are possible over southern Iowa before
the precipitation ends late tonight.

The boundary will surge back north on Saturday with showers and
thunderstorms returning to the area from south to north
especially later in the afternoon and overnight. Locally heavy
rainfall will be possible Saturday night as PWAT values increase
to 1.75 inches and warm cloud depth increase to near 12 kft. PWATs
and warm cloud depths will continue to increase on Sunday and
will keep the locally heavy rain threat going for areas north of
the lifting warm front.

The warm sector will be over Iowa for much of Monday with high
temperatures well into the 80s. The cold front will begin
descending into northwest Iowa by late afternoon and will then
settle very slowly south through Iowa Monday night through Tuesday
night. Severe weather will be possible especially near the
boundary late Monday in conjunction of when the greatest
instability is in place. The greatest threat through this period
will be heavy rainfall. PWAT values over 2 inches and warm cloud
depths over 13.5 kft are will be conducive to very efficient
rainfall producing storms. Training of storms is also likely with
storm motions parallel to the surface boundary. A band of very
heavy rainfall will be possible with the greatest threat currently
projected over the northern half of the state. Will continue to
monitor this period for the heavy rain threat and better define
the threat area.

Much cooler air will filter into Iowa as the boundary drops south
through the state.  Some raw model temperatures for Wednesday only
have high temperatures in the 40s over portions of northern Iowa. A
large Canadian high pressure will arrive and encompass much of the
Upper Midwest and into Ontario by Thursday and Friday. This system
will bring cool fall like weather to the state.  Overnight
temperatures Thursday night in particular will be interesting as
overnight lows in the 30s may be possible over the north if good
radiational cooling conditions do occur. Some upper level warm
advection may already be occurring Thursday night though as the
high pressure begin to shift east therefore mid level clouds may
be arriving and shut down the radiational cooling.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1227 PM CDT Fri Sep 27 2019

Boundary over northwest Iowa will settle southeast through the
state today. Areas of fog and drizzle possible immediately ahead
of the boundary along with MVFR to local IFR cigs. Thunderstorms
are possible mid afternoon into the evening over southeast Iowa
mainly impacting KOTM though a few storms are possible early near
KDSM/KALO. A break in the precipitation is expected late tonight
into Saturday morning over the south. The wind will become
northerly with fropa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Sep 27, 4:24 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Fri Sep 27 2019

IAZ004>007-015>017-023>028-033>037-044>047-057>059-070-071-081-
092-282130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Guthrie-Dallas-Cass-Adair-Adams-Taylor-
424 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible over central to
southeast Iowa this evening. Hail and damaging winds are the main
threat but an isolated tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms are expected Saturday night into Sunday. Then,
periodic storms are forecast late Monday night through Thursday.
The severe threat remains low at this time, but widespread moderate
to heavy rain is anticipated and may lead to area river flooding
and potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed tonight.

IAZ038-039-048>050-060>062-072>075-082>086-093>097-282130-
Grundy-Black Hawk-Story-Marshall-Tama-Polk-Jasper-Poweshiek-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
424 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms are expected Saturday night into Sunday. Then,
periodic storms are forecast late Monday night through Thursday.
The severe threat remains low at this time, but widespread moderate
to heavy rain is anticipated and may lead to area river flooding
and potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed at this time. However, rainfall reports
are encouraged and much appreciated.

KLP

In the hours before

Special weather statement, Sep 27, 3:16 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
316 PM CDT Fri Sep 27 2019

IAZ036-037-048-049-272045-
Hamilton IA-Story IA-Hardin IA-Marshall IA-
316 PM CDT Fri Sep 27 2019

...Strong Storms Developing in Central Iowa...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roland, or 13 miles north of Nevada, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eldora, Roland, Hubbard, Zearing, Radcliffe, Union, McCallsburg,
Steamboat Rock, New Providence, Whitten, Garden City, Pine Lake State
Park, Eldora Municipal Airport and Drake Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 9352 4225 9357 4249 9303 4247 9303
      4247 9301 4220 9300
TIME...MOT...LOC 2016Z 239DEG 38KT 4221 9343

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne48 min
Sep 27, 8:10 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis35 min
Sep 27, 9:50 PM CDTSpecial Weather StatementDMXWayne40 min
Sep 27, 10:17 PM CDTSpecial Weather StatementDMXDavis28 min
Sep 27, 10:35 PM CDTSpecial Weather StatementDMXAppanoose40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.